My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

can i take benadryl with zyrtec

MY wife has hives on her chest and arms that just poped up last night.

Related Topics: Hives, Arm, Chest
 

Answers From Experts & Organizations (2)

Primary Care
4,880 Answers
28,025 Helpful Votes
391 Followers
A.
Benadryl is very effective for hives because of the fast onset of the medication, but only lasts about four hours. Zyrtec tends to be slower in onset but lasts longer (24 hours). Both are antihistamines, of course, and most of the time you only need one of the other. On some occasions, however, when you have taken Zyrtec in the 24 hours, you can still get hives, so it is safe to take a dose of Benadryl.  Benadryl does cause sedation, so please be careful if you need to drive.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

242 of 261 found this helpful
General Medicine
Nursing
1,267 Answers
19,669 Helpful Votes
230 Followers
A.
If the hives don't clear up fairly quickly, or if they're accompanied by difficulty breathing, your wife should seek immediate medical attention. These can be the signs of a severe allergic reaction to something -- food, medication, etc.

If your wife gets hives occasionally (as some people do), and they are not accompanied by other symptoms, then I'd suggest she speak to her doctor about getting a prescription specifically for the hives. There are medications other than Benadryl that are used to treat hives.

In terms of combining antihistamines, I'd suggest you speak to a pharmacist. While Benadryl (diphenhydramine) has a different chemical composition than Zyrtec (cetirizine), they still are both the same class of medication. Generally, we try not to combine medications of the same class unless specifically directed to do so by a physician.

I hope that gives you some clarity.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

57 of 74 found this helpful

Answers from Contributors (1)

11 Answers
106 Helpful Votes
1 Follower
A.
Why would you want to take two antihistamines. You may want to talk to a doctor and get a stronger prescription antihistamine if either of these are not very effective for you.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

17 of 119 found this helpful